Advertisement

Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS/DIHS)

  • Koji Hashimoto
  • Mikiko Tohyama
  • Tetsuo Shiohara
  • Drug-induced hypersensitivity syndrome (DIHS/DRESS) is an adverse drug-induced reaction of severity similar to that of Stevens–Johnson syndrome.

  • DIHS is distinguished from other drug reactions by certain characteristics: late onset, clinical similarity to mononucleosis-like syndrome, and prolonged course.

  • Human herpesvirus 6 (HHV-6) can be reactivated 2–3 weeks after the onset of rash in the vast majority of DIHS patients.

  • Patients with HHV-6 reactivation show more severe symptoms, including long-lasting fever, lymphadenopathy, leukocytosis, appearance of atypical lymphocytes, and hepatitis.

  • DIHS may involve encephalitis, non-autoimmune (idiopathic) fulminant type 1 diabetes mellitus and myocarditis.

  • The mortality rate for DIHS is 8%, which is higher than the mortality rate for Stevens– Johnson syndrome.

Keywords

Hypersensitivity Syndrome Johnson Syndrome Atypical Lymphocyte Causative Drug Giant Cell Myocarditis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Singer JZ, Wallace SL (1986) The allopurinol hypersensitivity syndrome. Arthritis Rheu 29:82–87CrossRefGoogle Scholar
  2. 2.
    Tomecki KJ, Catalano CJ (1981) Dapsone hypersensitivity: the sulfone syndrome revisited. Arch Dermatol 117:38–39PubMedCrossRefGoogle Scholar
  3. 3.
    Vittorio CC, Muglia JJ (1995) Anticonvulsant hypersensitivity syndrome. Arch Intern Med 155:2285–2290PubMedCrossRefGoogle Scholar
  4. 4.
    Roujeau JC, Stern RS (1994) Severe adverse cutaneous reactions to drugs. New Engl J Med 331:1272–1285PubMedCrossRefGoogle Scholar
  5. 5.
    Bocquet H, Bagot M, Roujeau JC (1996) Drug-induced pseudo-lymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 15:250–257PubMedCrossRefGoogle Scholar
  6. 6.
    Peyrière H, Dereure O, Breton H et al (2006) Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol 155:422–428PubMedCrossRefGoogle Scholar
  7. 7.
    Descamps V, Bouscarat F, Laglenne S et al (1997) Human her-pesvirus 6 infection associated with anticonvulsant hypersensitivity syndrome and reactive haemophagocytic syndrome. Br J Dermatol 137: 605–608PubMedCrossRefGoogle Scholar
  8. 8.
    Tohyama M, Yahata Y, Yasukawa M et al (1998) Severe hypersensitivity syndrome due to sulfasalazine associated with human herpesvirus 6. Arch Dermatol 134:1113–1117PubMedCrossRefGoogle Scholar
  9. 9.
    Suzuki Y, Inagi R, Aono T et al (1998) Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome. Arch Dermatol 134:1108–1112PubMedCrossRefGoogle Scholar
  10. 10.
    Callot V, Roujeau JC, Bagot M et al (1996) Drug-induced pseudolymphoma and hypersensitivity syndrome. Arch Dermatol 132:1315–1321PubMedCrossRefGoogle Scholar
  11. 11.
    Sekiguchi A, Kashiwagi T, Ishida-Yamamoto A et al (2005) Drug-induced hypersensitivity syndrome due to mexiletine associated with human herpesvirus 6 and cytomegalovirus reactivation. J Dermatol 32:278–281PubMedGoogle Scholar
  12. 12.
    Shear NH, Spielberg S, Grant D et al (1986) Differences in metabolism of sulfonamides predisposing to idiosyncratic toxicity. Ann Intern Med 105:179–194PubMedGoogle Scholar
  13. 13.
    Shiohara T, Iijima M, Ikezawa Z et al (2007) The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol 155:1083–1084CrossRefGoogle Scholar
  14. 14.
    Salahuddin SZ, Ablashi DV, Markham PD et al (1986) Isolation of a new virus, HBLV, in patients with lymphopro-liferative disorders. Science 234:596–601PubMedCrossRefGoogle Scholar
  15. 15.
    Yamanishi K, Okuno T, Shiraki K et al (1988) Identification of human herpesvirus-6 as a causal agent for exanthem subitum. Lancet 1:1065–1067PubMedCrossRefGoogle Scholar
  16. 16.
    Santoro F, Kennedy PE, Locatelli G et al (1999) CD46 is a cellular receptor for human herpesvirus 6. Cell 99:817–827PubMedCrossRefGoogle Scholar
  17. 17.
    Tohyama M, Hashimoto K, Yasukawa M et al (2007) Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome. Br J Dermatol 157:934–940PubMedCrossRefGoogle Scholar
  18. 18.
    Kano Y, Hirahara K, Sakuma K et al (2006) Several herpes-viruses can reactivate in a severe drug-induced multiorgan reaction in the same sequential order as in graft-versus-host disease. Br J Dermatol 155:301–306PubMedCrossRefGoogle Scholar
  19. 19.
    Komura K, Hasegawa M, Hamaguchi Y et al (2005) Drug-induced hypersensitivity syndrome associated with human herpesvirus 6 and cytomegarovirus reactivation. J Dermatol 32:976–981PubMedGoogle Scholar
  20. 20.
    Shear NH, Spielberg SP (1988) Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk. J Clin Invest 82:1826–1832Google Scholar
  21. 21.
    Masaki T, Fukunaga A, Tohyam M et al (2003) Human herpes virus 6 encephalitis in allopurinol-induced hypersensitivity syndrome. Acta Derm Venereol 83:128–131PubMedCrossRefGoogle Scholar
  22. 22.
    Fujino Y, Nakajima M, Inoue H et al (2002) Human herpes-virus 6 encephalitis associated with hypersensitivity syndrome. Ann Neurol 51:771–774PubMedCrossRefGoogle Scholar
  23. 23.
    Descamps V, Collot S, Houhou N et al (2003) Human herpes-virus-6 encephalitis associated with hypersensitivity syndrome [letter]. Ann Neurol 53:280PubMedCrossRefGoogle Scholar
  24. 24.
    Sommers LM, Schoene RB (2002) Allopurinol hypersensitivity syndrome with pancreatic exocrine abnormalities and new-onset diabetes mellitus. Arch Intern Med 162:1190–1192PubMedCrossRefGoogle Scholar
  25. 25.
    Sekine N, Motokura T, Oki T et al (2001) Rapid loss of insulin secretion in a patient with fulminant type 1 diabetes mellitus and carbamazepine hypersensitivity syndrome. JAMA 285:1153–1154PubMedCrossRefGoogle Scholar
  26. 26.
    Daniels PR, Berry GJ, Tazelaar HD et al (2000) Giant cell myocarditis as a manifestation of drug hypersensitivity. Cardiovasc Pathol 95:287–291CrossRefGoogle Scholar
  27. 27.
    Chan YC, Tay YK, Ng SK (2002) Allopurinol hypersensitivity syndrome and acute myocardial infarction-two case reports. Ann Acad Med Singapore 31:231–233PubMedGoogle Scholar
  28. 28.
    Rahman Z, Weinberg J, Scheinfeld N (2002) Minocycline hypersensitivity syndrome manifesting with rhabdomyolysis. Int J Dermatol 147:618–619Google Scholar
  29. 29.
    Gupta A, Eggo MC, Uetrecht JP et al (1992) Drug-induced hypothyroidism: the thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides. Clin Pharmacol Ther 51:56–67PubMedGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Koji Hashimoto
    • 1
  • Mikiko Tohyama
    • 1
  • Tetsuo Shiohara
    • 2
  1. 1.Department of DermatologyEhime University Graduate School of MedicineShitsukawa, ToonJapan
  2. 2.Department of DermatologyKyorin University School of MedicineShitsukawa, ToonJapan

Personalised recommendations